Many people may use the term “medicine allergy or “drug allergy.” The majority of reactions caused by medications are more correctly termed “adverse reactions to drugs.” Many are a manifestation of a side effect rather than an allergy (for example nausea with erythromycin).
True drug allergies are rare and caused by the immune system.
What Causes an Adverse Reaction to Drugs?
There are two broad categories of adverse reactions to drugs:
- True allergic reactions involving the immune system and IgE
(This occurs in a small percentage of people.)
- Non-allergic reactions
(These reactions do not involve allergy or immune reaction to the drug.)
How Does a Doctor Diagnose a Drug Allergy?
Physicians often make a diagnosis based only upon the patient’s history and the symptoms involved. This is what we call a “clinical diagnosis.” If you think you may be allergic to a medicine, tell your doctor. They may recommend that you see an allergist (a doctor who specializes in allergies).
In many instances, patients may have a reaction while taking several drugs at the same time. In these instances, unless the allergist can identify an allergy to one of the drugs, there is no way to tell which drug is responsible. The doctor then may recommend stopping the suspicious drug or drugs.
Allergy tests are only useful when the reaction is a true allergic reaction.
For specific medications, testing is available to check for IgE. The doctor will consider your medical history, your symptoms and any test results to make a diagnosis.
Tests are only available for a small number of drugs that cause these reactions. One of the most reliable tests we have is the test for penicillin allergy.
If you have a true allergy or a suspected allergy to a drug, stop taking the drug, and contact your physician as soon as possible.
About Patrick Donahue, MD
Dr. Patrick Donahue is the Medical Director for WakeMed Physician Practices – Urgent Care.